Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 119, NWS Blacksburg, VA

May 10, 20114 counties in North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2011, 10:31 PM EDT for 4 counties in North Carolina; Grayson County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 10:31 PM EDT (02:31 UTC)
Expired
May 10, 2011, 11:30 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:00 PM EDTTSTM WND DMGBeech Mountain, NCTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS51 KRNK 110231
SVRRNK
NCC005-009-189-193-VAC077-110330-
/O.NEW.KRNK.SV.W.0119.110511T0231Z-110511T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1130 PM EDT.

* AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM RUGBY TO 20 MILES
  NORTHWEST OF PEORIA...OR ALONG A LINE EXTENDING FROM TROUTDALE TO
  19 MILES WEST OF MOUNTAIN CITY...AND MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUGBY...
  MOUTH OF WILSON...
  SCOTTVILLE...
  LAUREL SPRINGS...
  IDLEWILD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3658 8169 3667 8154 3676 8109
      3606 8088 3605 8099 3603 8106 3603 8121
      3599 8133 3607 8142 3611 8155 3611 8181
      3619 8185 3621 8191 3629 8192
TIME...MOT...LOC 0230Z 329DEG 50KT 3663 8143 3643 8214

$$

RCS
3 follow-up statements
561 
WWUS51 KRNK 110259
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT TUE MAY 10 2011

VAC077-110309-
/O.CAN.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
GRAYSON VA-
1059 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3657 8151 3656 8106 3606 8088
      3605 8099 3603 8106 3603 8121 3599 8133
      3607 8142 3611 8155 3611 8181 3619 8185
      3621 8191 3629 8192
TIME...MOT...LOC 0259Z 328DEG 43KT 3641 8131 3636 8162
          3621 8186

$$

NCC005-009-189-193-110330-
/O.CON.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1059 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR WILKES...WATAUGA...ASHE AND ALLEGHANY COUNTIES...

AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LAUREL SPRINGS TO TROUT TO
BEECH MOUNTAIN...OR ALONG A LINE EXTENDING FROM LAUREL SPRINGS TO
ASHLAND TO BEECH MOUNTAIN...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILVERSTONE...
  IDLEWILD...
  HALLS MILLS...
  MULBERRY...
  WILKES COUNTY AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3657 8151 3656 8106 3606 8088
      3605 8099 3603 8106 3603 8121 3599 8133
      3607 8142 3611 8155 3611 8181 3619 8185
      3621 8191 3629 8192
TIME...MOT...LOC 0259Z 328DEG 43KT 3641 8131 3636 8162
          3621 8186

$$

RCS
909 
WWUS51 KRNK 110315
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT TUE MAY 10 2011

NCC005-009-189-193-110330-
/O.CON.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1115 PM EDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR WILKES...WATAUGA...SOUTHERN ASHE AND SOUTHERN ALLEGHANY
COUNTIES...

AT 1114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HALLS MILLS TO DEEP GAP TO
GRANDFATHER MOUNTAIN...OR ALONG A LINE EXTENDING FROM MC GRADY TO
DEEP GAP TO 6 MILES WEST OF BLOWING ROCK...MOVING SOUTHEAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
  MOSES CONE MEMORIAL PARK...
  MULBERRY...
  WILKES COUNTY AIRPORT...
  WILKESBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3635 8173 3644 8147 3643 8111 3606 8088
      3605 8099 3603 8106 3603 8121 3599 8133
      3607 8142 3611 8155 3611 8181 3619 8185
      3621 8191 3622 8191
TIME...MOT...LOC 0315Z 328DEG 34KT 3629 8122 3624 8153
          3610 8177

$$

RCS
412 
WWUS51 KRNK 110324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT TUE MAY 10 2011

NCC005-009-189-193-110334-
/O.EXP.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1124 PM EDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR WILKES...WATAUGA...SOUTHERN
ASHE AND SOUTHERN ALLEGHANY COUNTIES EXPIRES AT 1130 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WILL EXIT THE 
WARNED AREA AROUND 1130 PM. THUS THE WARNING WILL BE ALLOWED TO 
EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3635 8173 3644 8147 3643 8111 3606 8088
      3605 8099 3603 8106 3603 8121 3599 8133
      3607 8142 3611 8155 3611 8181 3619 8185
      3621 8191 3622 8191
TIME...MOT...LOC 0324Z 328DEG 34KT 3622 8117 3617 8148
          3603 8172

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:51 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 10, 8:51 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A WARM FRONT STRETCHING FROM KENTUCKY...THROUGH EXTREME WESTERN
VIRGINIA AND INTO NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY ACROSS OUR REGION. A
STRONG DISTURBANCE PUSHING OVER THE REGION TONIGHT WILL RESULT IN
A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS FROM THE NORTH
CAROLINA FOOTHILLS INTO SOUTHEAST WEST VIRGINIA.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...AND
INTO THE EARLY MORNING HOURS OF WEDNESDAY AS A STRONG UPPER LEVEL
DISTURBANCE MOVES OVER A WARM FRONT...WHICH IS CURRENTLY SITUATED
FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA...INTO WESTERN
NORTH CAROLINA. WHILE A FEW STRONG THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS OUR AREA...IT IS EXPECTED THAT THE BRUNT OF THE
THUNDERSTORM ACTIVITY IS STILL OVER KENTUCKY...AND WILL NOT ARRIVE
INTO OUR AREA UNTIL LATER THIS EVENING.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...WHICH BRINGS WITH
IT THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING...WE ARE ALSO CONSIDERING THE
POSSIBILITY OF LOCALIZED FLASH FLOODING DUE TO ABUNDANT MOISTURE
IN THE ATMOSPHERE. THE MAIN THREAT WILL BE FROM STORMS WHICH
DEVELOP REPEATEDLY OVER THE SAME LOCATIONS...WHICH MAY BE CAPABLE
OF DROPPING SEVERAL INCHES OF RAIN OVER A SHORT PERIOD OF TIME.

SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE EARLY
MORNING HOURS OF WEDNESDAY...WITH RESIDUAL CLOUD COVER HANGING ON
THROUGH SUNRISE. DO NOT EXPECT MUCH CHANGE IN THE WEATHER PATTERN
THROUGH TOMORROW...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS IN
THE FORECAST...ALBEIT NOT AS INTENSE OR AS WIDESPREAD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE
EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE
FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED
WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY
AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED
CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER
TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING
RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE
TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER
VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA
PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS
RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS
EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH
AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS
EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER
TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST
ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS
LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE
END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
A BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE
REGION THROUGH 06Z. MVFR TO OCCASIONALLY IFR CEILINGS AND
VISIBILITIES ARE LIKELY DUE TO HEAVY RAIN.

ONCE THE RAINFALL ENDS TONIGHT...HIGH CONFIDENCE THERE WILL BE FOG
AT THE AIRPORTS WHERE IT HAD RAINED EARLIER THIS EVENING. FOR NOW
HAVE IN MVFR FOG BUT IFR TO LIFR FOG IS POSSIBLE...ESPECIALLY AT
LWB.

SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE
REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY
DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS
THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH
AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/NF
Hazardous weather outlook, May 10, 4:38 PM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE MAY 10 2011

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-112045-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-SUMMERS-MONROE-
438 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF
THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED
FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG
THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE WOULD LIKE TO ACTIVATE THE SKYWARN
NETWORK THIS EVENING AT 7 PM.

NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-112045-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER-
438 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS
EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM
ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 10, 8:49 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SE RENICK             37.96N 80.33W
05/10/2011  E0.75 INCH       GREENBRIER         WV   TRAINED SPOTTER

            HAIL ABOUT THE SIZE OF A DIME

&&

SK
Local storm report, May 10, 8:58 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             5 W PAINT BANK          37.56N 80.38W
05/10/2011  E0.75 INCH       MONROE             WV   PUBLIC

&&

CHENARD
Local storm report, May 10, 9:03 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      BLACKSBURG              37.23N 80.42W
05/10/2011                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER

&&

RSTONEFI
Special weather statement, May 10, 9:21 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 10 2011

NCZ004-005-VAZ032-033-043-110215-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
921 PM EDT TUE MAY 10 2011

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK...
ROCKINGHAM AND STOKES COUNTIES...

AT 919 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
3 MILES WEST OF WOOLWINE...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...AND PHILPOTT DAM
AROUND 930 PM...BASSETT AROUND 935 PM...STANLEYTOWN...SANVILLE...AND
STUART AROUND 940 PM...FIELDALE...COLLINSVILLE...AND CRITZ AROUND 945
PM AND VILLA HEIGHTS AROUND 950 PM.

LAT...LON 3674 8044 3674 8040 3680 8039 3682 8034
      3684 8034 3687 8024 3691 8020 3693 8003
      3658 7970 3655 7971 3654 7967 3642 7956
      3626 8005

RCS
Local storm report, May 10, 9:30 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             4 SSE ASBERRYS          36.97N 81.52W
05/10/2011  E0.88 INCH       SMYTH              VA   TRAINED SPOTTER

&&

SK
Special weather statement, May 10, 9:57 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT TUE MAY 10 2011

VAZ007-009-010-012-015-110300-
BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
957 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GRAYSON...SMYTH...
TAZEWELL AND WYTHE COUNTIES...

AT 956 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF SALTVILLE...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HUNGRY MOTHER STATE PARK...AND ADWOLF AROUND
1010 PM...MARION...NEBO...AND THOMAS BRIDGE AROUND 1015 PM...
ATKINS...AND CERES AROUND 1020 PM...MOUNT ROGERS NATIONAL RECREATION
AREA...MARION WYTHEVILLE AND AND MOUNT ROGERS SUMMIT AROUND 1025 PM.

LAT...LON 3708 8133 3661 8097 3658 8151 3658 8153
      3694 8182

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:21 PM EDTSpecial Weather StatementRNKRockingham54 min
May 11, 4:16 AM EDTSpecial Weather StatementRNKAlleghany, Ashe59 min
May 11, 4:32 AM EDTSpecial Weather StatementRNKWatauga43 min
May 11, 4:58 AM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga, Wilkes, Yadkin32 min
May 11, 6:18 PM EDTSpecial Weather StatementRNKSurry57 min
May 11, 6:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry65 min
May 11, 7:13 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes62 min
May 11, 7:51 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe54 min
May 10, 8:04 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington56 min
May 10, 8:09 PM EDTFlash Flood WarningRNKMontgomery6 hr
May 10, 8:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 10, 8:26 PM EDTSpecial Weather StatementRNKBedford64 min
May 10, 8:32 PM EDTSpecial Weather StatementRNKFloyd, Patrick58 min
May 10, 9:57 PM EDTSpecial Weather StatementRNKGrayson, Smyth63 min
May 10, 10:06 PM EDTFlash Flood WarningRNKSmyth, Tazewell6 hr
May 11, 3:31 AM EDTSpecial Weather StatementRNKTazewell29 min
May 11, 7:44 PM EDTSpecial Weather StatementRNKCraig61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.